Men Report Liver Injury Due to Bodybuilding Supplements
In a study reported in Alimentary Pharmacology & Therapeutics, 44 men with liver injury attributed it to over-the-counter bodybuilding supplements.
All participants in the study, who were enrolled in the US National Institute of Health-supported Drug-Induced Liver Injury Network, had jaundice (yellowing of the eyes and skin) and most had generalized itching leading to hospitalization in 71% of patients, although none died or needed a liver transplant.
Investigators commonly found that the ingested products often contained illicit anabolic steroids not accurately listed on the label.
“Anabolic steroids should only be used under the strict supervision of a physician,” said lead author Dr. Andrew Stolz, of the University of Southern California, Los Angeles.
“Patients need to inform their care providers if they are taking any form of nutritional supplement and should be especially leery of bodybuilding supplements, which may contain illicit or USA Drug Enforcement Administration controlled anabolic steroids.”